Utah, 2010Blizzard and Winter Storm in Utah, November 23 to 24, 2010
November 23 to 24, 2010 · NWS SLC · 11 events in 9 counties and zones
A strong arctic cold front moved through the state of Utah a couple days before Thanksgiving. This front brought blizzard conditions to northern Utah and very cold air to the entire state.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong arctic cold front moved through the state of Utah a couple days before Thanksgiving. This front brought blizzard conditions to northern Utah and very cold air to the entire state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 23, 9:50 AM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Nov 23, 9:50 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
950 AM MST TUE NOV 23 2010
.SYNOPSIS...STRONG SOUTHWEST FLOW TUESDAY WILL GIVE WAY TO A VERY
STRONG ARCTIC FRONT MOVING FROM NORTH TO SOUTH THROUGH THE AREA
LATE THIS AFTERNOON AND NIGHT. AN EXTREMELY COLD AIRMASS WILL
BE OVER THE AREA WEDNESDAY AND THURSDAY.
&&
.DISCUSSION...EXTREMELY POTENT ARCTIC FRONT IS NEAR A KEKO-KJER-
KHLN LINE THIS MORNING AS IT CONTINUES TO THE SOUTHEAST TOWARD THE
CWA. FRONT IS RATHER WELL DEFINED ON MSAS...SATELLITE
IMAGERY...AND ON THE RADAR MOSAIC...WHERE BRIGHT BANDING HAS BEEN
OBSERVED ON THE LEADING EDGE OF THE FRONT. IN UTAH...WINDS ARE
CONTINUING TO INCREASE AS THE FRONT APPROACHES. WARM ADVECTION
PRECIP CONTINUES OVER THE HIGHER TERRAIN OF NORTHERN UTAH AS WELL
AS SOUTHWEST WYOMING.
12Z GFS IS TRENDING FASTER WITH THE APPROACH OF THE
FRONT...BRINGING IT THROUGH THE SALT LAKE VALLEY BY 00Z. LATEST
NAM IS STILL HOLDING ON TO A SOLUTION THAT IS AN HOUR OR SO
SLOWER. GIVEN THE CURRENT SPEED OF THE FRONT...THINK THAT THE
FASTER SOLUTION MAY BE MORE LIKELY...SO TIMING THAT HAS BEEN
ADVERTISED COULD BE UP TO AN HOUR SLOW. A FASTER FRONT WOULD CAUSE
FURTHER IMPACTS ON THE AFTERNOON COMMUTE. WILL LIKELY GO WITH
FASTER TIMING WITH FUTURE WEATHER GRAPHICS...BRIEFINGS...ETC.
REGARDLESS OF MINOR TIMING ISSUES...THIS REMAINS A HIGH CONFIDENCE
FORECAST FOR A VERY STRONG SYSTEM THAT WILL PRODUCE POTENTIALLY
DANGEROUS WINDS...HEAVY SNOWFALL...AND WHITEOUT CONDITIONS THAT
WILL MAKE EVENING TRAVEL TREACHEROUS.
HAVE LEFT GOING HEADLINES UNCHANGED WITH THE MORNING UPDATE WITH
THE EXCEPTION OF THE ADDITION OF A HIGH WIND WARNING FOR THE
NORTHERN WASATCH FRONT. MESOWEST OBS INDICATED A FEW STATIONS IN
THAT ZONE ALREADY GUSTING INTO THE 40 MPH RANGE...SO FEEL THE
POTENTIAL FOR HIGH WINDS IS THERE WITH THE GRADIENT ONLY
INCREASING THIS AFTERNOON. NOTICED SOME LIGHTNING STRIKES ALONG
THE FRONT OVER IDAHO. CONSIDERING THAT THE FRONT WILL BE
STRENGTHENING AS IT MOVES INTO NORTHERN UTAH...WILL ADD ISOLATED
THUNDER TO THE FORECAST WITH THE AFTERNOON PACKAGE.
THREAT OF SNOW CONTINUES INTO WEDNESDAY DUE TO THE COMBINATION OF
POTENTIAL LAKE EFFECT AND A TRAILING WAVE ON THE BACK END OF THE
EXITING TROUGH. EXTREMELY COLD TEMPERATURES WILL SPREAD ACROSS THE
AREA TONIGHT AND COULD REMAIN IN PLACE FOR SEVERAL DAYS.
&&
.AVIATION...STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH 23Z...WITH
AN ABRUPT SWITCH TO A NORTHWEST FLOW WITH A COLD FRONT PASSAGE BY
00Z. CEILINGS SHOULD LOWER TO BELOW 7K FT BY 21Z...THOUGH THERE IS A
CHANCE FOR THEM TO REMAIN HIGHER UNTIL THE FRONTAL PASSAGE. WITH
THE COLD FRONT...LIFR CEILINGS AND VISIBILITIES ARE EXPECTED WITH
SNOW AND BLOWING SNOW.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 10 AM MST
WEDNESDAY FOR UTZ012-013-019>021.
BLIZZARD WARNING UNTIL 11 AM MST WEDNESDAY FOR UTZ006>010.
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR
UTZ002-003-005.
BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 8 AM MST WEDNESDAY
FOR UTZ001>005.
HARD FREEZE WARNING FROM 11 PM THIS EVENING TO 11 AM MST
WEDNESDAY FOR UTZ019.
BLIZZARD WARNING FROM 6 PM THIS EVENING TO 11 AM MST WEDNESDAY
FOR UTZ517-518.
HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR UTZ015-016.
BLIZZARD WARNING FROM 5 PM THIS AFTERNOON TO 8 AM MST WEDNESDAY
FOR UTZ011-014>016.
WY...BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 8 AM MST WEDNESDAY
FOR WYZ021.
&&
PUBLIC...TRAPHAGAN
AVIATION...BARJENBRUCH
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Nov 23, 5:16 AM MST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
516 AM MST TUE NOV 23 2010
UTZ001>016-019>021-517-518-WYZ021-241400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
516 AM MST TUE NOV 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONGER AND COLDER SYSTEM IS EXPECTED FOR THIS AFTERNOON AND
TONIGHT. THIS SYSTEM IS EXPECTED TO BE THE MOST SIGNIFICANT OF
ALL REGARDING THE LATEST SERIES OF STORMS...AND WILL LINGER INTO
WEDNESDAY.
HEAVY SNOW ACCUMULATION WILL CONTINUE IN ALL MOUNTAIN AREAS FROM
THIS SERIES OF STORMS. SIGNIFICANT ACCUMULATION IS ALSO LIKELY IN
MOST VALLEYS EXCEPT THE FAR SOUTH.
STRONG WINDS ARE EXPECTED WITH THE STORM TODAY THROUGH TONIGHT. THIS
SYSTEM WILL ALSO BRING A VERY COLD AIRMASS INTO THE OUTLOOK AREA
THAT WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK.
THE STRONG WINDS WITH THIS STORM COULD CREATE BLIZZARD LIKE
CONDITIONS OVER MAINLY THE NORTHERN AND CENTRAL OUTLOOK AREA FOR
A TIME TUESDAY NIGHT...AND COULD SERIOUSLY IMPACT TRAVEL AND ALL
OUTDOOR ACTIVITIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD NORTHERLY FLOW WILL GRADUALLY GIVE WAY TO HIGH PRESSURE
FOR THE LATTER PART OF THE WEEK.
THE NEXT PACIFIC SYSTEM WILL BEGIN TO IMPACT THE AREA LATE IN THE
DAY SATURDAY...AND LINGER INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Event by event
7 blizzard, 3 high wind, 1 winter storm. Local standard time, as filed.
High Wind, West Central Utah
- When
- November 23, 1:00 PM MST to 4:30 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
The U.S. 6 at Eureka sensor recorded strong winds for a few hours straight, with a maximum wind gust of 60 mph.
High Wind, Salt Lake and Tooele Valleys
- When
- November 23, 1:45 PM MST to 5:40 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
Maximum recorded wind gusts ahead of the cold front included 63 mph at Vernon Hill, 59 mph at South Mountain, and 59 mph at the Salt Lake #2 airport.
Blizzard, Wasatch Mountains I-80 North
- When
- November 23, 2:00 PM MST to 10:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Mesonet
Blizzard conditions occurred across parts of the northern Wasatch Mountains, with wind gusts up to 86 mph on Ogden Peak and up to 75 mph at the Snowbasin Resort Wildcat sensor. Both Tony Grove Lake and Monte Cristo SNOTEL sites received 1.00 inches of liquid equivalent precipitation, or approximately 15 inches of new snow based on snow ratios from similar elevations.
Blizzard, Wasatch Mountain Valleys
- When
- November 23, 3:00 PM MST to 9:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Mesonet
Blizzard conditions occurred across portions of the Wasatch Mountain valleys, with low visibilities, snow, and winds up to 45 mph in Heber City. Jeremy Ranch received a storm total of 10 inches new snow.
Blizzard, Cache Valley/Utah
- When
- November 23, 3:00 PM MST to 8:00 PM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- ASOS
Blizzard conditions occurred across the Cache Valley, with the Logan Airport ASOS reporting 4 hours of visibilities below 0.50 miles, along with snow and wind gusts up to 47 mph. Logan and Richmond both reported 6 inches of snow for the storm.
High Wind, Great Salt Lake Desert and Mountains
- When
- November 23, 3:15 PM MST to 4:55 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
The maximum recorded wind gust ahead of the cold front was 63 mph at the I-80 at Grassey sensor.
Blizzard, Great Salt Lake Desert and Mountains
- When
- November 23, 3:30 PM MST to 8:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Reported by
- Mesonet
Blizzard conditions occurred in the Great Salt Lake desert and mountains, with low visibilities and snow. The strongest wind gusts across the area were 60 mph at the Callao Gate and Causeway sensors in the Dugway Proving Ground mesonet.
Blizzard, Northern Wasatch Front
- When
- November 23, 4:00 PM MST to 8:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- ASOS
Blizzard conditions occurred across the northern Wasatch Front, with the Ogden Airport ASOS recording 3 hours of visibilities below 0.50 miles, along with snow and wind gusts up to 49 mph. Storm total snow reports included 8 inches in Brigham City, 6 inches on the Bountiful Bench, 5 inches on the North Salt Lake Bench, and 5 inches in Bountiful.
Winter Storm, Salt Lake and Tooele Valleys
- When
- November 23, 5:00 PM MST to 11:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- NWS Employee
Though blizzard-like conditions did not last more than about an hour in the Salt Lake and Tooele valleys, significant snowfall accumulation still occurred in a short period of time. Storm totals included 8 inches of new snow in West Jordan, 7 inches in Stansbury Park, and 5 inches in the Upper Avenues. UDOT studies showed that commuters paid heed to the warnings, as peak PM hour traffic was approximately 58% less than historic volume, while pre-peak shoulder traffic was higher. UDOT also calculated that 50,000 hours of travel time was saved by people leaving for the|commute early, equating to a savings of $1,000,000.
Blizzard, Wasatch Mountains South of I-80
- When
- November 23, 5:00 PM MST to 11:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Mesonet
Blizzard conditions occurred across parts of the Wasatch Mountains south of I-80, with low visibilities and wind gusts up to 73 mph at the Sundance - Arrowhead sensor. Storm totals included 17 inches of snow at Brighton Crest and 11 inches at Alta Ski Lifts.
Blizzard, Western Uinta Mountains
- When
- November 23, 6:00 PM MST to November 24, 1:00 AM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- RAWS
Blizzard conditions occurred over the western Uinta Mountains, with a maximum wind gust of 70 mph recorded at the Chepeta RAWS. For the storm, the Chepeta RAWS received 0.80 inches of liquid equivalent precipitation, or approximately 12 inches of new snow.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, November 23, 2010$600,000 · EF1 · 3 events
- Blizzard and Heavy Snow in Idaho, November 23, 2010$28,000 · 11 events
- Tornado in California, November 23, 2010$2,000 · EF1 · 1 event
- Drought in Georgia, November 23 to 30, 201010 events
- Winter Storm in Montana, November 23 to 24, 201010 events
- Blizzard and Winter Storm in Colorado, November 23 to 25, 20109 events
- Blizzard and Winter Storm in Nevada, November 23, 20105 events
- Winter Storm in Montana, November 23 to 24, 20104 events
- Drought in Alabama, November 23 to 30, 20104 events
- Blizzard in Montana, November 23, 20103 events
- Blizzard and Winter Storm in Utah, November 23 to 24, 20102 events
- Frost and Freeze in Oregon, November 23 to 24, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268492, 268489, 268486, 268485, 268494, 268490, 268502, 268497, 268363, 268487, 268484.